Hail, Winnebago
- When
- June 29, 2:21 AM CST to 2:24 AM CST
- Where
- Winnebago County, Loves Park
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.320, -89.050
Photos showed hail at least 2 inches in diameter.
Scattered thunderstorms moved across northern Illinois during the early morning of June 29th producing mainly large hail. A line of thunderstorms moved across east central Illinois during the early afternoon of June 29th producing mainly wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across northern Illinois during the early morning of June 29th producing mainly large hail. A line of thunderstorms moved across east central Illinois during the early afternoon of June 29th producing mainly wind damage. Isolated thunderstorms developed across northeast Illinois during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 29, 1:00 AM CST, 1 hour 21 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 200 AM CDT Thu Jun 29 2023 .SHORT TERM... Issued at 200 AM CDT Thu Jun 29 2023 Through Friday... ...MULTIPLE ROUNDS OF SEVERE WEATHER POSSIBLE ACROSS THE AREA TODAY... All eyes are on the large and intense HP supercell in southwestern Nebraska which is in the process of growing upscale into a compact bow echo. The supercell is located just to the north of a stationary boundary and weak surface low pressure system centered in north- central Kansas, and along the southern fringe of an elongated 40- 50kt 500mb upper-level jet streak. Downstream of the supercell, the airmass from central Kansas to west-central Illinois is unusually unstable with steep mid-level lapse rates of 8 K/km and abundant low- level moisture leading to 3000-4000 J/kg of MUCAPE. Taken together, there is increasing confidence that the HP supercell in southwestern Nebraska will evolve into an eastward-racing MCS and possible derecho into central Illinois this afternoon. Even if the core of the MCS moves into central Illinois, areas south of I-80 would be prone to the northern side of the bow, and hence, destructive winds. A rough estimating of timing has the MCS approaching a line from Mendota to Bloomington between 12p-3p, and Gary to Rensselaer between 2p-4p. The SPC D1 outlook upgrading our far southwestern area to a Level 3/5 aligns with this expectation. (Note the afternoon arrival of an MCS suggests high temperatures and hence a dangerous heat threat may be mitigated this afternoon in spite of rising humidity levels). The fly in the ointment in an otherwise straight forward forecast is the expectation for scattered elevated thunderstorms to develop over northern and central Illinois sometime in the next 1-2 hours and potentially fester until the MCS arrives from the west. Depending on where early-morning convection is most prevalent, any residual low-level cold pool may steer the incoming MCS southward or cause it to decay while moving into central Illinois. Even at this hour, determining where elevated convection will develop remains immensely challenging owing to subtle low-level forcing (e.g. no real coherent LLJ) along the edge of a northeastward-spreading EML plume. At this point, 1-minute GOES-16 nighttime microphysics imagery depicts several areas of ACCAS that may eventually explode into convection. The first is in southern Wisconsin; the second is just west of a line from Peoria to Springfield; and the third east of St. Louis. Right now, the Wisconsin ACCAS looks most impressive locally, suggesting it may be on the cusp of taking off. Wherever convection develops in the next 1-2 hours, it will likely carry a threat for damaging hail with a secondary threat for damaging winds especially if upscale growth can occur. Once we get a feel for how widespread convection will be this morning, we'll have a better idea of the threat presented by the MCS this afternoon. One other thing to keep an eye on is the potential for convection to develop along a southeastward-drifting cold front along the Illinois and Wisconsin border this evening with a threat for all hazards, but such a threat depends on (you guessed it) coverage of convection this morning and this afternoon. In all, the message for today is simple: stay up to date on the forecast!! Conceptually, outflow from widespread convection this afternoon and evening should push the expansive instability plume well south of our area tonight and tomorrow. As a result, we are cautiously optimistic any renewed MCSs in the ongoing "Ring of Fire" pattern will track south of our area through Friday, though we'll hold onto 20-30% chances for storms just in case. At least some prospects for sunshine support highs in the mid to upper 80s Friday afternoon. Borchardt && .LONG TERM... Issued at 200 AM CDT Thu Jun 29 2023 Saturday through Wednesday... Heading into Saturday, the typical variance in handling (likely convectively modulated) short-waves plays a role, plus once again regarding where the baroclinic zone and instability gradient set up. With the big picture idea of higher instability favored over southern areas, think that Saturday generally points toward locations near and south of I-80 having a relatively higher chance of showers and storms. There's a plausible scenario in which the northern half of the CWA ends up primarily dry into or through Saturday evening. Higher end PWATs poking northward suggest that where thunderstorms develop Saturday-Saturday night would have a threat for heavy/torrential downpours, while weak mid-level lapse rates and marginal bulk shear point toward a marginal at best threat for organized convection. There's better agreement in a short-wave trough translating east- northeastward on Sunday, with cloudy, cooler, and showery conditions area-wide. However, higher PoPs and relatively higher but still low thunder chances are currently indicated south half or so of the CWA due to limited instability focusing southward. Some of the forecast guidance temporarily closes off and slows Sunday's trough, which would keep the cooler and showery conditions around even into Monday. The above being said, the NBM forecast currently leans in favor of the trough exiting east by Monday, enabling seasonably warm conditions to more quickly return, and then Tuesday (Independence Day) and Wednesday featuring very warm conditions away from the lake and moderate humidity levels. With higher heights yielding a lack of appreciable large scale forcing, subtle convergence and reaching convective temp could drive some isolated to widely scattered convection centered on peak heating Monday through Wednesday, implying widespread disruption of outdoor events to be less likely at this vantage point. Stay tuned. Castro && .AVIATION... For the 06Z TAFs... The main near-term concern this morning is with potential rapid elevated convective development southwest of the Chicago metro in the pre-dawn hours with activity shifting toward the terminals around and after sunrise (roughly 11-13Z window). Some uncertainty on the northward extent exists into the Chicago metro sites, but maintained TEMPO TS especially with the potential of severe convection into the C90 airspace from the southwest. Meanwhile, SE winds up to 10 knots will veer SSW 10-15 knots around or shortly after TS this morning. Focus then turns to a second round of convection originating in the central Great Plains (CO/NE/KS) early this morning. Upstream trends and observations support continued upscale growth near the NE/KS line into southern IA this morning and through the northern 2/3 of IL this afternoon. The Chicago terminals are progged to favor the northern periphery of this convection/MCS, with severe winds of 50+ knots not out of the question. If the pre-dawn convection just upstream does not materialize, subsequent forecasts will require more aggressive wording (TEMPO/Prevail, higher winds, etc) and some refinement in exact timing. Beyond this afternoon, dry conditions should prevail tonight unless prior convection under-performs and scattered TS develops within the residual untapped unstable air mass this evening. Finally, ongoing higher near-surface smoke concentrations from Canadian wildfires remains prevalent early this morning, and will likely continue with generally IFR visibility through the day (outside of convection). Kluber && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
318 AM CDT Thu Jun 29 2023
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-300830-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
318 AM CDT Thu Jun 29 2023 /418 AM EDT Thu Jun 29 2023/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado Risk.
Limited Hail Risk...up to ping pong ball size.
Elevated Damaging Wind Risk...up to 70 mph.
DISCUSSION...
Multiple waves of severe thunderstorms are possible today. The
first is ongoing at press time with scattered coverage across the
area. The second window is this afternoon as a line of storms from
the Plains races into Illinois. The third is this evening near the
Wisconsin state line. Damaging hail and winds are possible in each
round.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Limited Severe Thunderstorm Risk.
Saturday and Sunday...
Limited Flooding Risk.
Limited Thunderstorm Risk.
Monday through Wednesday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed throughout the day. Any reports of severe weather
would be greatly appreciated.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 40 mph.
LMZ740>745-300830-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
318 AM CDT Thu Jun 29 2023
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited Hail Risk...up to ping pong ball size.
Limited Thunderstorm Wind Gust Risk...up to 60 knots.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday through Wednesday...
Limited Thunderstorm Risk.
Borchardt
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe Milwaukee radar (KMKX), 83 km away, was scanning. The volume nearest the first event began at 08:19 UTC.
7 hail, 4 thunderstorm wind. Local standard time, as filed.
Photos showed hail at least 2 inches in diameter.
A photo was shared of quarter size hail near the intersection of Spring Creek Road and Perryville Road.
Multiple quarter size hail reports were received from Belvidere.
Trees were blown down.
Trees and power lines were blown down throughout Paxton.
A private weather station measured a wind gust to 62 mph.
Trees and power lines were blown down across Watseka.
Photos shared on social media showed hail ranging from penny to quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098754, 1098756, 1098759, 1112023, 1098765, 1098768, 1098778, 1098779, 1098780, 1098781, 1098782.